Alert archive / Montana / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 10, NWS Billings, MT

June 10, 2021Musselshell County, Yellowstone County, Montana

NWS Billings, MT issued this severe thunderstorm warning at Jun 10, 2021, 3:47 PM MDT for Musselshell County, Yellowstone County, Montana. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2021, 3:47 PM MDT (21:47 UTC)
Expired
Jun 10, 2021, 4:30 PM MDT
In force
43 min
Issued by
NWS Billings, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Musselshell County, MT, Yellowstone County, MT

The radar

The Billings radar (KBLX), 69 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 3:49 PM MDTHAIL 117 Sse Roundup, MT
Jun 10, 3:50 PM MDTHAIL 1.2525 N Billings, MT
Jun 10, 4:15 PM MDTHAIL 1.7514 Se Roundup, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 2:52 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2021-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2021-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1207 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
685 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

471 
WUUS55 KBYZ 102147
SVRBYZ
MTC065-111-102230-
/O.NEW.KBYZ.SV.W.0010.210610T2147Z-210610T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Billings MT
347 PM MDT Thu Jun 10 2021

The National Weather Service in Billings has issued a

* Severe Thunderstorm Warning for...
  Musselshell County in central Montana...
  Northwestern Yellowstone County in south central Montana...

* Until 430 PM MDT.

* At 345 PM MDT, a line of severe thunderstorms were located in 
  northern Yellowstone County through western Musselshell County, 
  moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Roundup, Musselshell and Klein. 

This warning does not include the city of Billings.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4676 10797 4634 10789 4600 10833 4599 10869
      4675 10893
TIME...MOT...LOC 2145Z 207DEG 31KT 4641 10840 

HAIL...1.00IN
WIND...60MPH
 
$$

Vertz
2 follow-up statements
824 
WWUS55 KBYZ 102158
SVSBYZ

Severe Weather Statement
National Weather Service Billings MT
358 PM MDT Thu Jun 10 2021

MTC065-111-102230-
/O.CON.KBYZ.SV.W.0010.000000T0000Z-210610T2230Z/
Musselshell MT-Yellowstone MT-
358 PM MDT Thu Jun 10 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR MUSSELSHELL AND NORTHWESTERN YELLOWSTONE COUNTIES...

At 357 PM MDT, a line of severe thunderstorms were located in 
northern Yellowstone County through western Musselshell County, 
moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters. Spotter 17 miles southeast of 
         Roundup reported quarter size hail at 349 PM.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Roundup, Musselshell and Klein. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4676 10797 4634 10789 4606 10840 4606 10860
      4675 10889
TIME...MOT...LOC 2157Z 207DEG 31KT 4651 10833 

HAIL...1.00IN
WIND...60MPH
 
$$

Vertz
352 
WWUS55 KBYZ 102220
SVSBYZ

Severe Weather Statement
National Weather Service Billings MT
420 PM MDT Thu Jun 10 2021

MTC111-102228-
/O.CAN.KBYZ.SV.W.0010.000000T0000Z-210610T2230Z/
Yellowstone MT-
420 PM MDT Thu Jun 10 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN YELLOWSTONE
COUNTY IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
central Montana.

LAT...LON 4640 10790 4640 10793 4637 10795 4634 10801
      4631 10801 4631 10803 4626 10803 4627 10832
      4625 10833 4625 10836 4623 10839 4625 10854
      4645 10866 4675 10864 4676 10797
TIME...MOT...LOC 2218Z 221DEG 14KT 4676 10857 4649 10859 4629 10850
4625 10828

$$

MTC065-102230-
/O.CON.KBYZ.SV.W.0010.000000T0000Z-210610T2230Z/
Musselshell MT-
420 PM MDT Thu Jun 10 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR CENTRAL MUSSELSHELL COUNTY...

At 418 PM MDT, severe thunderstorms were located along a line 
extending from 9 miles southwest of Flatwillow to near Roundup to 20 
miles north of Worden, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters. Spotter 17 miles southeast of 
         Roundup reported quarter size hail at 349 PM.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Roundup, Musselshell and Klein. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4640 10790 4640 10793 4637 10795 4634 10801
      4631 10801 4631 10803 4626 10803 4627 10832
      4625 10833 4625 10836 4623 10839 4625 10854
      4645 10866 4675 10864 4676 10797
TIME...MOT...LOC 2218Z 221DEG 14KT 4676 10857 4649 10859 4629 10850
4625 10828

HAIL...1.00IN
WIND...60MPH
 
$$

Vertz

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:14 PM MDT, 33 minutes earlier.

Area forecast discussion, Jun 10, 3:14 PM MDT, 33 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
314 PM MDT Thu Jun 10 2021

.UPDATE...
Severe Thunderstorm Watch issued for northern tier of our CWA
until 10 PM. Strong ascent from short wave trough upstream should
interact with 60 kt shear to produce a few strong to severe
storms with hail and high wind. Most of this should stay north of
Billings. Window in Golden Valley and Musselshell counties may be
short lived and over by 6-7 pm...but short range models are now
suggesting some of this may push east across northern Rosebud and
Custer Counties through mid evening..mainly north of I-94. BT

&&

.DISCUSSION...

Rest of Today through Saturday Night...

Sharp trough passage expected today to produce a dynamic and
active weather situation across the region. For our CWA the main
threat is strong winds (50-65 mph) along a powerful frontal
passage late today into the evening. Frontal passage winds may be
enhanced by showers and some weaker thunderstorm outflows. This
will all be generally covered by the High Wind Warning we have in
place from 5 pm to 3 am from Rosebud County eastward.

Dry air intrusion (dry slot) from the south will move up into
southeast Montana pushing the best low level moisture and CAPE
across the Dakota Border this afternoon. Hence, the enhanced area
of severe thunderstorm potential has been pulled east to reflect
this. We could still get a few strong to severe cells in Fallon or
Carter Counties, but the bulk of the severe threat is in the
Dakotas and up in northeast Montana.

The dry air late today (humidity near 10 percent possible)
combined with the frontal winds may enhance any fire behavior, so
the Red Flag from 10 am to 10 pm looks reasonable with these
extreme parameters despite some fuels not being quite ready.

Trough axis pushes through to the Dakotas after about 1 am
tonight, so we expect diminishing winds for most areas after
midnight. Friday will be seasonal with temps in the upper 70s to
lower 80s and zero chance of convection. 500mb ridging will
continue to prevail for Saturday with dry conditions and temps
pushing into the 80s to near 90. BT

Sunday through Thursday...

Dry and hot conditions will continue over the extended period.
Wind and precipitation will be minimal to none with the high
pressure that is in place. Temperatures will be in the low 90s on
Sunday which will be the coolest you will see for a few days.
Monday and Tuesday will bring temperatures well into the upper 90s
to mid 100s, which is 20 to 30 degrees above normal for this time
of year. Temperatures will cool slightly Wednesday back into the
90s and the 80s by Thursday. There is a potential for many record
highs being broken across all sites early next week. Make sure to
take precautions if you must be outdoors.

Carrothers
&&

.AVIATION...
Strong cold front will cross the region this evening, bringing
strong and gusty northwest winds (45-60 mph) across all routes.
Another round of thunderstorms is expected with the cold front,
with strong wind gusts expected to be the main severe threat.
Localized MVFR/IFR conditions are possible in heavier precip.
Otherwise, VFR conditions will prevail today. BT

&&

.PRELIMINARY POINT TEMP/POPS...

    Fri     Sat     Sun     Mon     Tue     Wed     Thu
-----------------------------------------------------------
BIL 048/076 051/089 056/092 062/101 064/104 066/096 061/088
    40/N    00/U    00/U    00/G    00/G    00/U    00/U
LVM 040/073 046/084 050/090 054/098 057/100 058/092 053/088
    30/N    00/B    00/U    00/U    00/U    00/U    00/U
HDN 048/077 048/090 054/095 062/103 063/105 065/097 059/089
    60/U    00/U    00/U    00/G    00/G    00/U    00/U
MLS 053/075 050/089 058/093 065/100 066/102 068/096 061/086
    61/N    00/U    00/U    00/U    10/G    00/U    00/U
4BQ 051/075 052/089 059/094 065/100 065/101 069/096 063/086
    40/N    00/U    00/U    00/U    10/G    00/U    00/U
BHK 050/073 050/088 057/092 062/096 063/098 066/095 060/085
    50/N    00/U    00/U    00/U    10/U    00/U    10/U
SHR 044/076 048/088 055/092 060/099 062/101 063/096 058/088
    40/U    00/U    00/U    00/U    00/G    00/U    00/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 252 in effect until 10 PM MDT this
      evening FOR ZONES 29-31-32-42-58-63.
     High Wind Warning in effect until 3 AM MDT Friday FOR ZONES
      30>33-36-37-57-58-138.
     Red Flag Warning in effect until 10 PM MDT this evening FOR
      ZONES 127>133.
WY...High Wind Warning in effect until 3 AM MDT Friday FOR ZONE
      199.
     Red Flag Warning in effect until 10 PM MDT this evening FOR
      ZONE 274.

&&

weather.gov/billings
Hazardous weather outlook, Jun 10, 3:42 AM MDT, 12 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
342 AM MDT Thu Jun 10 2021

MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228-
235-WYZ198-199-111100-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area-
Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains-
Southern Big Horn-Southeastern Carbon-Northern Sweet Grass-
Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains-
Melville Foothills-Northeastern Yellowstone-Southern Wheatland-
Southwestern Yellowstone-Northeast Bighorn Mountains-
Sheridan Foothills-
342 AM MDT Thu Jun 10 2021

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Severe thunderstorms possible. Also, strong wind gusts
  behind a cold front.

* WHERE...Much of southern Montana and northern Wyoming.

* WHEN...This afternoon and evening.

* ADDITIONAL DETAILS...A cold front will move through the area and
  generate strong to severe thunderstorms. The primary threat from
  storms is damaging wind, but large hail is also possible, mainly
  over southeast Montana.

* ADDITIONAL HAZARD CONCERNS...The cold front will create west to
  northwest winds gusting 45-60 mph. The strong winds will combine
  with low humidity to cause fire weather concerns for locations
  east of a line from Roundup to Billings to Sheridan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be sure to stay tuned for further updates on this potential
hazardous weather.

Additional graphics can be found at:

https://www.weather.gov/billings

&&

In the hours before

Local storm report, Jun 10, 12:57 PM MDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1257 PM MDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 AM     TSTM WND GST     12 SE EMIGRANT          45.27N 110.54W
06/10/2021  M58.00 MPH       PARK               MT   MESONET

&&

CARROTHERS
Local storm report, Jun 10, 1:39 PM MDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
139 PM MDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     NON-TSTM WND GST 2 WSW LIVINGSTON        45.65N 110.60W
06/10/2021  M54.00 MPH       PARK               MT   DEPT OF HIGHWAYS

&&

CARROTHERS
Local storm report, Jun 10, 3:17 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
317 PM MDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     HAIL             6 SSE COLUMBUS          45.55N 109.22W
06/10/2021  E0.25 INCH       STILLWATER         MT   COCORAHS

&&

CARROTHERS
Local storm report, Jun 10, 3:43 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
343 PM MDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     NON-TSTM WND GST 6 ENE LIVINGSTON        45.70N 110.45W
06/10/2021  M54.00 MPH       PARK               MT   ASOS

0341 PM     HAIL             8 SE ROUNDUP            46.35N 108.44W
06/10/2021  E0.88 INCH       MUSSELSHELL        MT   COCORAHS

&&

CARROTHERS

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 2:53 AM MDTHigh Wind WarningBYZBig Horn, Carter, Custer, Fallon, Powder River, Rosebud and 1 more23 hr
Jun 10, 3:53 PM MDTFlash Flood WarningBYZMusselshell3 hr
Jun 10, 4:26 PM MDTSpecial Weather StatementBYZSweet Grass109 min
Jun 10, 4:29 PM MDTSevere Thunderstorm WarningBYZMusselshell61 min
Jun 10, 5:19 PM MDTSpecial Weather StatementBYZYellowstone11 min
Jun 10, 5:28 PM MDTSevere Thunderstorm WarningBYZMusselshell, Rosebud47 min
Jun 10, 5:30 PM MDTSpecial Weather StatementBYZYellowstone30 min
Jun 10, 5:57 PM MDTSpecial Weather StatementBYZYellowstone48 min
Jun 10, 5:58 PM MDTSpecial Weather StatementBYZTreasure47 min

Nearby

Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.